Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 179, NWS Pittsburgh, PA

August 7, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2003, 2:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 2:18 PM EDT (18:18 UTC)
Expired
Aug 7, 2003, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 071820
FFWPBZ
PAC129-072115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ALMOST 
TWO INCHES OF RAIN HAS FALLEN IN THE LAST 90 MINUTES JUST NORTH OF 
CHAMPION NEAR JONES MILLS. FLOODING CAN BE EXPECTED ON THE SMALL 
TRIBUTARIES OF INDIAN CREEK NORTH OF CHAMPION.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DONEGAL...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:50 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 7, 1:50 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT THU AUG 7 2003

EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS
EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE
NEARLY STATIONARY.

LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND
AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE.

PIT   64  80  65  79 /  60  40  40  40
HLG   64  79  65  78 /  60  40  40  40
MGW   63  80  66  78 /  60  30  30  40
ZZV   63  80  66  78 /  60  30  30  40
PHD   63  80  66  78 /  60  30  30  40
FKL   61  77  63  75 /  40  40  40  40
DUJ   61  77  63  75 /  40  40  40  40
LBE   62  77  64  76 /  60  40  40  40
BTP   63  78  65  77 /  50  40  40  40
IDI   61  77  63  75 /  40  40  40  40
ODM   58  78  59  69 /  70  50  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 9 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY.
ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY
STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY
RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 1:48 PM EDT, 30 minutes before
PAZ030-072045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 7 2003

HEAVY DOWNPOURS IN SOUTHEAST WESTMORELAND COUNTY...

STORMS ARE PRODUCING HEAVY DOWNPOURS IN EASTERN WESTMORELAND COUNTY
JUST NORTH OF CHAMPION. OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST
HOUR. THE HEAVY DOWNPOURS WILL BRING STREAM RISES TO THE SMALL
TRIBUTARIES OF INDIAN CREEK NEAR JONES MILLS JUST NORTH OF CHAMPION.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS.
Special weather statement, Aug 7, 1:48 PM EDT, 30 minutes before
PAZ030-072045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 7 2003

HEAVY DOWNPOURS IN SOUTHEAST WESTMORELAND COUNTY...

STORMS ARE PRODUCING HEAVY DOWNPOURS IN EASTERN WESTMORELAND COUNTY
JUST NORTH OF CHAMPION. OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST
HOUR. THE HEAVY DOWNPOURS WILL BRING STREAM RISES TO THE SMALL
TRIBUTARIES OF INDIAN CREEK NEAR JONES MILLS JUST NORTH OF CHAMPION.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:02 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 6, 9:22 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 7, 7:09 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 7, 7:23 PM EDTSevere Thunderstorm WarningPBZLawrence52 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.